Arkansas, 2020Flooding in Arkansas, May 17 to 20, 2020
May 17 to 20, 2020 · NWS LZK · 4 events in 3 counties and zones
Heavy rain brought flooding to parts of central and south Arkansas in mid May 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain brought flooding to parts of central and south Arkansas in mid May 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:44 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, May 17, 3:44 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
444 AM CDT Sun May 17 2020
.SHORT TERM...Today Through Monday Night
Current regional mosaic radar imagery depicts a complex of
showers and isolated thunderstorms spiraling around a compact but
rather robust surface low invof ARKLATEXs. On the national scale,
another broad surface low can be resolved over the Nrn plains.
These two areas of low pressure where located beneath regions of
shortwave troughing. Across the Nrn Rockies, an upper level ridge
and surface high will slide SE during the day today. This will
help bring precipitation to an end across the Srn CONUS from NW to
SE.
Locally, showers were spiraling counterclockwise around an area of
low pressure centered near Texarkana. This activity is expected
to increase in areal coverage today as daytime heating promotes
additional development. The severe weather risk appears to be
minimal at this time, however with the amount of spin associated
with the surface and upper low, a few rotating showers or low
topped supercells could produce a brief spin up tornado. This
would mainly affect portions of Srn, SErn, and Ern AR.
Excessive rainfall will be main story across the state today.
Widespread amounts of one inch, possibly upwards of two inches could
occur over already saturated soils. Where higher precipitation rates
occur, flash flooding may develop, especially across portions of
Wrn, C, and Srn AR. Across these areas, several inches of rain has
already been observed over the last several days.
The upper trough is expected to move east of the area this
afternoon taking the surface low with it. As this happens,
surface high pressure will move towards the region. Precipitation
will come to an end on Monday with drier and cooler weather
returning to the Natural State. High temperatures today are
expected to reach the mid 70s to near 80 degrees. On Monday, highs
will range from the upper 60s across the N to the lower 80s
across the Srn AR.
&&
.LONG TERM...Tuesday Through Saturday
The main fcst highlight thru much of the PD wl be an upper lvl low
that is fcst to cont working SWD thru the lower Ohio Valley and
eventually meander ovr middle TN thru Thu. The system is fcst to
begin shifting back to the N and eventually EWD later in the week.
Several weak impulses wl rotate arnd the parent upr low early in the
PD, bringing mainly an incrs in clouds to mainly the NE sections of
the FA. Conds shld rmn rather benign late next week, with a warming
trend as upper hgts begin to incrs ovr the region. Cant rule out a
few showers/storms later in the week as low lvl moisture values
begin to incrs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 77 57 73 54 / 90 10 10 0
Camden AR 77 59 82 56 / 80 10 0 0
Harrison AR 74 52 69 50 / 50 10 10 0
Hot Springs AR 79 58 80 55 / 90 0 0 0
Little Rock AR 78 59 79 55 / 90 10 0 0
Monticello AR 78 61 81 58 / 90 30 0 0
Mount Ida AR 79 57 79 54 / 80 0 0 0
Mountain Home AR 76 54 68 51 / 90 10 10 0
Newport AR 78 57 73 55 / 90 30 10 0
Pine Bluff AR 78 60 80 57 / 90 20 0 0
Russellville AR 80 56 78 54 / 80 0 0 0
Searcy AR 78 57 76 54 / 90 20 0 0
Stuttgart AR 79 59 78 58 / 90 20 0 0
&&
.LZK Watches/Warnings/Advisories...
Flash Flood Watch until 10 AM CDT this morning FOR Baxter-Boone-
Cleburne-Conway-Faulkner-Fulton-Garland-Izard-Johnson-Lawrence-
Logan-Marion-Newton-Perry-Pope-Randolph-Scott-Searcy-Sharp-Stone-
Van Buren-Yell.
Flash Flood Watch until 7 AM CDT this morning FOR Clark-Hot
Spring-Montgomery-Ouachita-Pike-Polk.
&&
Short Term...JONES / Long Term...44
Hazardous weather outlook, May 17, 4:05 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
505 AM CDT Sun May 17 2020
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-181000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
505 AM CDT Sun May 17 2020
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Showers and thunderstorms will continue through the afternoon
hours. Organized severe weather is not anticipated today, however
flash flooding could occur where storms move over the same
locations.
.DAYS TWO THROUGH SEVEN...Monday Through Saturday
No hazardous weather is anticipated at this time.
Drier weather will prevail through the remainder of the period.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, May 17, 1:10 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Little Rock AR
210 AM CDT Sun May 17 2020
ARZ044-045-170800-
Pulaski AR-Lonoke AR-
210 AM CDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LONOKE AND NORTHEASTERN
PULASKI COUNTIES UNTIL 300 AM CDT...
At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Keo, or 10 miles south of Lonoke, moving north at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Jacksonville... Cabot...
Lonoke... Ward...
England... Austin in Lonoke County...
Keo... Old Austin...
Parnell... Sisemore...
Meto... Sylvania...
South Bend... Toltec Mounds State Park...
Bevis Corner... Toltec...
Furlow... Butlerville...
Woodlawn... Kerr...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3456 9184 3455 9205 3499 9210 3501 9184
TIME...MOT...LOC 0710Z 178DEG 30KT 3464 9195
44
Flood, Perry
- When
- May 17, 5:41 AM CST to May 20, 8:22 PM CST
- Where
- Perry County, 2.36 mi WSW of Houston to 1.16 mi NW of Oak Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.019, -92.740
Flooding developed in mid May on the Fourche LaFave River at Houston due to heavy rain.
Flood, Yell
- When
- May 17, 6:55 AM CST to 9:28 PM CST
- Where
- Yell County, 26.23 mi W of Ava to 24.12 mi W of Ava
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.888, -93.662
Flooding developed in mid May on the Fourche LaFave River at Gravelly due to heavy rain.
Flood, Yell
- When
- May 17, 12:37 PM CST to May 19, 1:45 PM CST
- Where
- Yell County, 1.44 mi NNW of Danville to 0.92 mi SE of Corinth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.069, -93.391
Flooding developed in mid May on the Petit Jean River at Danville due to heavy rain.
Flood, Clark
- When
- May 17, 12:58 PM CST to May 18, 3:47 AM CST
- Where
- Clark County, 1.54 mi S of Caddo Vly to 3.59 mi E of Gum Spgs
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.158, -93.073
Flooding developed in mid May on the Ouachita River at Arkadelphia due to heavy rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 17, 20201 death · 9 injured · $510,000 · EF3 · 5 events
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020$30,000 · 5 events
- Damaging Wind in Kentucky, May 17, 2020$35,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 17 to 18, 2020$15,000 · 15 events
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flood and Damaging Winds in Florida, May 17, 2020$8,000 · 8 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Flooding in Iowa, May 17 to 31, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887658, 887659, 887661, 887662.